Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS Goodland, KS

August 11, 2002Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2002, 9:36 PM CDT for Gove County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2002, 9:36 PM CDT (02:36 UTC)
Expired
Aug 11, 2002, 10:15 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Gove County, KS

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2276 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS53 KGLD 120236
SVRGLD
KSC063-120315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
936 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1015 PM CDT

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF QUINTER...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND 
  WILL BE AFFECTING RESIDENTS OF QUINTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

&&

LAT...LON 3910 10044 3897 10028 3898 10016 3912 10020

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:25 PM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, Aug 11, 2:25 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SUN AUG 11 2002

FORECAST CHALLENGES INCLUDE RAIN CHANCES THROUGH MONDAY NIGHT...AND
TEMPERATURES.

TONIGHT...WILL TSTMS DEVELOP THIS EVENING ALONG A DRYLINE EXTENDING
ACROSS FAR ERN CO BUT WITH WEAK CONVERGENCE ALONG IT? MID LEVEL
TEMPERATURES/CAPPING WILL BE MODERATE BUT MID LEVEL MOISTURE MAXIMUM
WILL EXTEND FROM SERN CO THRU NWRN KS THIS EVENING WHILE A COLD POOL
ALOFT MOVES OVERHEAD. WILL INCLUDE SLIGHT CHANCE FOR EVENING TSTMS
WITH POTENTIAL BUOYANT ENERGY. MID LEVEL MOISTURE DECREASES AFTER
06Z AS FLOW ALOFT BECOMES SWLY. COLD FRONT ENTERS THE NRN ZONES
AROUND 12Z.

MONDAY...COLD FRONT RAPIDLY MOVES FROM OUR NRN ZONES AT 12Z SOUTH OF
THE FORECAST AREA BY 18Z. WITH LOW LEVEL WINDS BECOMING SWLY AHEAD
OF THE FRONT...EXPECT DEEPEST MOISTURE TO REMAIN ONLY ACROSS THE
SERN ZONES AND WILL GO WITH A SLIGHT CHANCE TSTMS THERE IN THE
MORNING. THICKNESS PACKING/PRESSURE GRADIENT/STRONG COLD AIR
ADVECTION SUPPORTS 20-30 MPH WINDS. IN FACT...850 MB TEMPERATURES
DROP 5C FROM 12Z-00Z. FOR HIGHS...HAVE COMPROMISED BETWEEN NGM/AVN
MOS.

MONDAY NIGHT...S/WV TROF/DEEPENING MOISTURE/UPWARD VERTICAL MOTION
WILL PRODUCE A CHANCE OF SHOWERS...WITH GREATEST CHANCES ACROSS THE
SRN ZONES. GUIDANCE TEMPERATURES/POPS LOOK GOOD.

TUESDAY...S/WV TROF AXIS MOVES THRU IN THE MORNING WITH
SUBSIDENCE/DRYING ON BOTH ETA/AVN...SO WILL GO WITH A DRY
FORECAST...IN CONTRAST TO THE NGM/AVN POPS. GUIDANCE HIGHS LOOK TOO
COOL BASED ON FORECAST 850 MB TEMPERATURES.

WEDNESDAY...EXPECT A DRY DAY WITH A WARMING TREND UNDER NWLY FLOW
ALOFT AND RETURN SLY LOW LEVEL WINDS. HIGHS BACK INTO THE 80S AS 850
MB TEMPERATURES WARM INTO THE MID 20S CELSIUS.

THURSDAY-SUNDAY...WLY FLOW ALOFT/LIMITED MOISTURE/LACK OF BOUNDARIES
OR FORCING...SO WILL KEEP IT DRY. MRF MOS GUIDANCE HIGHS LOOK TOO
COOL BASED ON FORECAST 850 MB TEMPERATURES/MEAN RELATIVE HUMIDITY
PROGS.

.GLD...NONE.

RUBIN

In the hours before

Local storm report, Aug 11, 8:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT SUN AUG 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0741 PM    ATWOOD                    KS   .75 INCH HAIL
08/11/02   RAWLINS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 11, 8:51 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT SUN AUG 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    12 N ATWOOD               KS   .75 INCH HAIL
08/11/02   RAWLINS                        EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Aug 11, 8:53 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT SUN AUG 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    8 SSE BARTLEY             NE   TORNADO
08/11/02   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 11, 8:56 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT SUN AUG 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    ATWOOD                    KS   1 INCH HAIL
08/11/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 11, 9:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT SUN AUG 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    10 NNW ATWOOD             KS   1.75 INCH HAIL
08/11/02   RAWLINS                        REPORTED BY PUBLIC.
Special weather statement, Aug 11, 9:28 PM CDT, 8 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT SUN AUG 11 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR DUNDY COUNTY OF
NEBRASKA AS WELL AS FOR CHEYENNE...SHERMAN...WALLACE AND GREELEY
COUNTIES OF NORTHWEST KANSAS.  THE THREAT OF SEVERE WEATHER HAS NOW
MOVED TO THE EAST OF THESE COUNTIES.

THE SEVERE THUNDERSTORM WATCH STILL CONTINUES UNTIL 10 PM MDT (11 PM
CDT) FOR HITCHCOCK COUNTY OF NEBRASKA AS WELL AS RAWLINS...THOMAS...
AND LOGAN COUNTIES OF NORTHWEST KANSAS EASTWARD. SEVERE THUNDERSTORMS
ALONG A PALISADE NEBRASKA TO COLBY KANSAS TO LEOTI KANSAS LINE
CONTINUE TO MOVE SLOWLY EASTWARD.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:28 PM CDTSevere Thunderstorm WarningGLDThomas62 min
Aug 11, 7:30 PM CDTSevere Thunderstorm WarningGLDWichita60 min
Aug 11, 7:34 PM CDTSevere Thunderstorm WarningGLDRawlins56 min
Aug 11, 7:36 PM CDTSevere Thunderstorm WarningGLDLogan54 min
Aug 11, 8:03 PM CDTFlash Flood WarningGLDThomas3 hr
Aug 11, 8:16 PM CDTTornado WarningGLDLogan44 min
Aug 11, 8:26 PM CDTSevere Thunderstorm WarningGLDGove64 min
Aug 11, 8:30 PM CDTSevere Thunderstorm WarningGLDRawlins60 min
Aug 11, 8:59 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Aug 11, 9:13 PM CDTTornado WarningGLDRawlins47 min
Aug 11, 9:17 PM CDTTornado WarningGLDLogan43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.